Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 270, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 18, 2002, 8:06 PM CDT for Reagan County, Texas. It was in force for 5 days. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 18, 2002, 8:06 PM CDT (01:06 UTC)
- Expired
- Oct 24, 2002, 3:30 AM CDT
- In force
- 5 days
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Reagan County, TX
The radar
The Midland/Odessa radar (KMAF), 168 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 3:07 AM CDT | Hail 0.75 | Orla, TX | Law officials driving through Orla reported dime size hail covering the ground at 0414 CST. This was more than two hours after the severe storm moved through the area. Since the hail had been melting for several hours, it is likely the hail was actually sign |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 18, 7:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 745 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1051 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
450 WUUS54 KMAF 190106 SVRMAF TXC383-190200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 806 PM CDT FRI OCT 18 2002 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN REAGAN COUNTY IN WEST TEXAS * UNTIL 900 PM CDT * AT 806 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED OVER BEST...OR ABOUT 9 MILES WEST OF BIG LAKE. RADAR SHOWED THE THUNDERSTORM MOVING EAST AT 30 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... BIG LAKE AND BEST HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 40 MPH CAN BE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 3131 10167 3114 10166 3114 10129 3137 10129
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 2:05 PM CDT, 6 hours 1 minute earlier.
Area forecast discussion, Oct 18, 2:05 PM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 205 PM CDT FRI OCT 18 2002 COLD UPPER LOW MOVING INTO SW NM ATTM WHILE ATTENDANT WARM CONVEYOR BELT IS JUST ABOUT TO MOVE E OF KMAF. W OF KMAF VISIBLE IMAGERY INDICATES SOME BREAKS IN CLOUDS SERVING TO INCREASE INSTABILITY FURTHER. WITH 100KT 3H JET MVG ACROSS RGN VWS WILL BE STRONG SUPPORTING SEVERE STORMS WITH LARGE HAIL PER COLD MID LEVEL TEMPS (< -15C). COORD WITH SPC AND WATCH HAS BEEN ISSUED. AS UPPER LOW MOVES INTO W TX THIS EVENING STRONG DYNAMICS WILL BE IN PLACE AND THEREFORE EXPECT SEVERE THREAT TO REMAIN THROUGH 06Z. IN WAKE OF UPPER LOW SATURDAY DECREASED CLOUDS AS LOW LEVEL WINDS TURN W IN ADVANCE OF COLD FRONT THAT WILL MOVE THRU PB TMW AFTERNOON. COOLER BUT DRIER WEATHER SUNDAY WITH SLIGHT WARMING THEREAFTER. NO SIG CHANGES PLANNED TO EXTENDED. PRELIMS MAF 55/72/49/69 51- LSA 51/64/46/69 51- 6R6 56/74/53/71 31- MRF 44/72/41/66 3-0 CNM 49/71/46/72 4-0 .MAF... TX...NONE. NM...NONE.
Hazardous weather outlook, Oct 18, 11:30 AM CDT, 8 hours 36 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-182000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1130 AM CDT FRI OCT 18 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .TODAY AND TONIGHT... SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY ACROSS THE TRANS PECOS REGION OF WEST TEXAS...THE WESTERN PERMIAN BASIN...AND IN SOUTHEAST NEW MEXICO. THE THREAT FOR SEVERE STORMS WILL SHIFT EASTWARD THIS EVENING INTO THE REMAINDER OF THE PERMIAN BASIN. LARGE HAIL AND DAMANGING WIND GUSTS ARE THE PRIMARY SEVERE WEATHER THREATS. ELSEWHERE...SCATTERED THUNDERSTORMS THIS AFTERNOON WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVIATION MAY BE REQUESTED THIS AFTERNOON. .SATURDAY THROUGH THURSDAY... HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. TECHNICAL DISCUSSION... PLEASE SEE SPC DISCUSSIONS AND OUTLOOKS FOR ADDITIONAL INFORMATION. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER FOR THE LATEST STATEMENTS AND WARNINGS. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.SRH.NOAA.GOV/MAF.
In the hours before
Local storm report, Oct 18, 5:48 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA, TX
548 PM CDT FRI OCT 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM 10 N FORT STOCKTON TX .75 INCH HAIL
10/18/02 PECOS
AKLLocal storm report, Oct 18, 7:01 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
701 PM CDT FRI OCT 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0647 PM 8 S MONAHANS TX 1 INCH HAIL
10/18/02 WARD REPORTED BY STORM
SPOTTER.Special weather statement, Oct 18, 7:39 PM CDT, 27 minutes before
TXZ047-048-052-053-063-070-190600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 739 PM CDT FRI OCT 18 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 100 AM CDT SATURDAY MORNING FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... BORDEN...GLASSCOCK...HOWARD...MITCHELL...REAGAN AND SCURRY THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF... BIG LAKE...BIG SPRING...COLORADO CITY...GAIL...GARDEN CITY AND SNYDER
Local storm report, Oct 18, 7:51 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
751 PM CDT FRI OCT 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM ODESSA TX WIND DAMAGE
10/18/02 ECTOR POWER LINES DOWN IN
WEST ODESSA REPORTED BY
FIRE AND RESCUE.Local storm report, Oct 18, 7:58 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
758 PM CDT FRI OCT 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0725 PM ODESSA TX FLOOD
10/18/02 ECTOR 2 1/2 FEET OF WATER
OVER THE ROAD AT
ANDREWS HIGHWAY AND
23RD STREET REPORTED BY
STORM SPOTTER.The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 7:13 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 4 days |
| Oct 18, 7:13 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Midland | 4 days |
| Oct 18, 7:34 PM CDT | Flash Flood Warning | MAF | Ector, Midland | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.